Alert archive / Montana / Tornado Warnings in 2009
Tornado Warning 3, NWS Glasgow, MT
NWS Glasgow, MT issued this tornado warning at Jun 30, 2009, 5:27 PM MDT for Dawson County, Wibaux County, Montana. It was in force for 33 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 30, 2009, 5:27 PM MDT (23:27 UTC)
- Expired
- Jun 30, 2009, 6:00 PM MDT
- In force
- 33 min
- Issued by
- NWS Glasgow, MT
- Area
- Storm-based polygon
Counties Dawson County, MT, Wibaux County, MT
The radar
The Glasgow radar (KGGW), 225 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 30, 5:38 PM MDT | FUNNEL CLOUD | 1 Se Wibaux, MT | ALSO QUARTER SIZE HAIL. HAS BEEN OCCURRING ABOUT 10 MINUTES AND CONTINUING. SPOTTED A FEW FUNNEL CLOUDS. |
| Jun 30, 5:40 PM MDT | HAIL 1 | Wibaux, MT | QUARTER SIZE HAIL. LITTLE TO NO WIND. |
| Jun 30, 5:40 PM MDT | HAIL 1.75 | 1 Se Wibaux, MT | STILL OCCURRING. |
| Jun 30, 5:59 PM MDT | HAIL 1 | 6 Nw Wibaux, MT | HAIL LASTED FOR NEARLY 10 MINUTES. STARTED AT 559 PM. |
| Jun 30, 6:04 PM MDT | HAIL 1 | 5 Wnw Wibaux, MT | RECEIVED A LOT OF RAIN IN A MATTER OF MINUTES ESTIMATED TO BE AT LEAST 1 INCH OF PRECIP. |
| Jun 30, 6:04 PM MDT | HAIL 1.5 | 1 Se Wibaux, MT | REPORTED AT LEAST 1 1/2 INCHES OF PRECIP IN A MATTER OF MINUTES. HAIL STORM BROKE RAIN GAUGE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 30, 3:19 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 11.5 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1193 J/kg
- Mixed-layer CIN
- -198 J/kg
- Mixed-layer LCL
- 1269 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 118 m²/s²
- 0-3 km storm-relative helicity
- 233 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS55 KGGW 302327
TORGGW
MTC021-109-010000-
/O.NEW.KGGW.TO.W.0003.090630T2327Z-090701T0000Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GLASGOW MT
527 PM MDT TUE JUN 30 2009
THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A
* TORNADO WARNING FOR...
CENTRAL WIBAUX COUNTY IN NORTHEAST MONTANA...
SOUTHEASTERN DAWSON COUNTY IN NORTHEAST MONTANA...
* UNTIL 600 PM MDT.
* AT 522 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR HODGES...OR
8 MILES WEST OF WIBAUX...MOVING EAST AT 15 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
WIBAUX
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINFALL MAY OBSCURE THIS POTENTIAL TORNADO. TAKE COVER NOW
IF YOU WAIT TO SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO
A SAFE PLACE.
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
TUESDAY EVENING FOR NORTHEAST MONTANA.
&&
LAT...LON 4689 10446 4708 10443 4710 10404 4702 10403
4686 10405
TIME...MOT...LOC 2326Z 271DEG 12KT 4698 10433
$$
GAH
WEATHER.GOV/GLASGOW1 follow-up statement
000
WWUS55 KGGW 302346
SVSGGW
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
546 PM MDT TUE JUN 30 2009
MTC021-302352-
/O.CAN.KGGW.TO.W.0003.000000T0000Z-090701T0000Z/
DAWSON-
546 PM MDT TUE JUN 30 2009
...THE TORNADO WARNING FOR SOUTHEASTERN DAWSON COUNTY IS CANCELLED...
AT 541 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA
AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE TORNADO WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
TUESDAY EVENING FOR NORTHEAST MONTANA.
LAT...LON 4686 10405 4688 10435 4700 10434 4703 10433
4704 10431 4709 10431 4710 10404 4702 10403
TIME...MOT...LOC 2342Z 271DEG 12KT 4698 10425
$$
MTC109-010000-
/O.CON.KGGW.TO.W.0003.000000T0000Z-090701T0000Z/
WIBAUX-
546 PM MDT TUE JUN 30 2009
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 600 PM MDT FOR CENTRAL
WIBAUX COUNTY...
AT 541 PM MDT...THE PUBLIC REPORTED FUNNEL CLOUDS AND HAIL UP TO
1.75 INCHES. THIS STORM WAS LOCATED NEAR WIBAUX...AND MOVING EAST AT
15 MPH.
LOCATIONS IN THE WARNING INCLUDE...
WIBAUX AND YATES
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING
GOLF BALL SIZE HAIL AND 60 MPH WINDS.
DO NOT USE YOUR CAR TO TRY TO OUTRUN A TORNADO. CARS ARE EASILY
TOSSED AROUND BY TORNADO WINDS. IF YOU ARE CAUGHT IN THE PATH OF A
TORNADO...LEAVE THE CAR AND GO TO A STRONG BUILDING. IF NO SAFE
STRUCTURE IS NEARBY...SEEK SHELTER IN A DITCH OR LOW SPOT AND COVER
YOUR HEAD.
HEAVY RAINFALL MAY OBSCURE THIS TORNADO. TAKE COVER NOW IF YOU WAIT
TO SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
TUESDAY EVENING FOR NORTHEAST MONTANA.
&&
LAT...LON 4686 10405 4688 10435 4700 10434 4703 10433
4704 10431 4709 10431 4710 10404 4702 10403
TIME...MOT...LOC 2342Z 271DEG 12KT 4698 10425
$$
GAH
WEATHER.GOV/GLASGOWWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before this tornado warning went out at Jun 30, 3:35 PM MDT, 1 hour 52 minutes earlier.
Area forecast discussion, Jun 30, 3:35 PM MDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 335 PM MDT TUE JUN 30 2009 .SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH THURSDAY... WEAK SHORTWAVE MOVING ENE ACROSS OUR AREA TODAY HAS BEEN SETTING OFF ISOLATED...CONVECTON...WHICH EASILY STARTED EARLY IN THE VERY UNSTABLE AIR. THIS CAN BE A SIGNIFICANT NEGATIVE FACTOR FOR SEVERE TSTORMS THOUGH...AS IN BLOWING ITSELF OUT EARLY WHEN THE AIRMASS IS TOO UNSTABLE AND NO CAP. THIS HAS SLOWED THINGS DOWN TODAY AS SHOWN BY THE MORNING INVERSION YET ON SPECIAL 18Z KGGW SOUNDING...ALSO SHOWING NOT AS UNSTABLE OF AIR AS THE 12Z SOUNDING HAD INDICATED. CONDITIONS STILL FAVORABLE THOUGH FOR ISOLATED SEVERE TSTORMS IN AT LEAST THE E HALF OF CWA YET...AND NOW GETTING CLOSE TO BECOMING SEVERE ON A FEW STORMS. ALTHOUGH SHORTWAVES ARE WEAK...FAVORABLE AREA REMAINS AHEAD OF SURFACE LOW AND ACCOMPANYING DRY LINE. THE AIR OVER OUR SE IS VERY UNSTABLE WITH PRECIP WATER UP TO 1.2 INCHES...AND INCREASING 0-6KM SHEAR...LIFTED INDEXES TO -8 AND CAPES TO 3000 J/KG. LATER TONIGHT...A COLD FRONT WILL MOVE SE ACROSS THE AREA STARTING TO BRING IN COOLER AND LESS UNSTABLE AIR. COOL ADVECTION CONTINUES WED...WITH AROUND 20 KT WIND AT 850 MB AT MID-DAY...SO WIND SPEEDS MAY APPROACH LAKE WIND ADVISORY CRITERIA. THE LARGE SCALE PATTERN HAS THE UPPER LOW OVER W CANADA SLOWLY MOVING E WITH MAIN UPPER DYNAMICS REMAINING N IN CANADA AS WELL...JUST A FEW ISOLATED TSTORMS INTO NE MT WED. LOOKS A LITTLE COOL FOR THE PATTERN...WENT CLOSER TO MAV HIGHS. A PIECE OF SURFACE PACIFIC HIGH MOVES E ACROSS S CANADA THU WITH MINOR RIDGING ALOFT. THIS WILL GIVE SUNNY WEATHER AND WINDS ON THE LIGHT SIDES AS MOVES E ACROSS E CANADA. SIMONSEN .LONG TERM...THURSDAY NIGHT THROUGH TUESDAY... NO MAJOR CHANGES MADE TO THE EXTENDED FORECAST THIS PERIOD AS LATEST ROUND OF COMPUTER MODELS HAVE MORE OR LESS HELD COURSE FROM PREVIOUS. ZONAL FLOW ALOFT THURSDAY NIGHT BEGINS TO VEER MORE NORTHWEST FRIDAY IN RESPONSE TO A BUILDING UPPER RIDGE OVER THE WEST COAST. THIS UPPER RIDGE THEN MAKES ITS WAY EAST INTO WESTERN MONTANA BY SATURDAY NIGHT AND EASTERN MONTANA BY SUNDAY AFTERNOON. AS THE RIDGE MOVES EAST ACROSS MONTANA IT CONTINUES TO SHARPEN IN RESPONSE TO ANOTHER TROF DIGGING SOUTH ALONG THE WEST COAST. THIS DIGGING OF THE TROF AND SHARPENING OF THE RIDGE SLOWS THE PATTERN AS AN OMEGA BLOCK TAKES SHAPE OVER NORTH AMERICA. THUS IT STILL APPEARS EASTERN MONTANA SHOULD BE MORE OR LESS STILL UNDER THIS UPPER RIDGING FOR MONDAY...AND PERHAPS EVEN TUESDAY DEPENDING ON HOW AMPLIFIED THE PATTERN GETS. FOR NOW WILL KEEP THINGS DRY THRU THE EXTENDED PERIOD AND ALLOW SUBSEQUENT SHIFTS TO MONITOR THE POTENTIAL FOR STORMS NEXT TUESDAY OR WEDNESDAY AS WE WILL AT SOME POINT AROUND THAT TIME SEE THE RIDGE AXIS MOVE INTO THE DAKOTAS BRINGING A RETURN TO SOUTHWEST FLOW ALOFT ACROSS THE AREA. SURFACE PATTERN FOR MOST OF THE EXTENDED LOOKS PRETTY UNREMARKABLE EXCEPT FOR SUNDAY AND MONDAY WHERE IT APPEARS HIGH PRESSURE OVER THE DAKOTAS AND LOW PRESSURE OVER CENTRAL MONTANA WILL SET UP A NICE EASTERLY GRADIENT ACROSS THE AREA. && .AVIATION... VFR CONDITIONS MAINLY. HOWEVER...ISOLATED THUNDERSTORMS THIS EVENING ARE POSSIBLE. SOME OF THESE STORMS MAY BECOME VERY STRONG TO SEVERE. THUS SHOULD A STORM COME CLOSE TO OR DIRECTLY AFFECT A TAF SITE...CONDITIONS AS LOW AS IFR COULD BE HAD FOR A TIME. ADDITIONALLY...VARIABLE AND GUSTY WINDS CAN BE EXPECTED AWAY FROM STORMS DUE TO POTENTIAL OUTFLOW BOUNDARIES. AN EAST SOUTHEAST WIND GENERALLY AT 10-15 KT SHOULD PREVAIL TONIGHT GDV AND SDY WITH LIGHT AND VARIABLE WINDS FOR OLF AND GGW. GAH && .FIRE WEATHER... UNUSUALLY DRY WEATHER FOR THE PAST FEW WEEKS...PARTICULARLY IN ZONES 119...120...121...AND THE WARMER THAN NORMAL THE PAST FEW DAYS...HAS CAUSED INCREASED CONCERN FOR FIRE WEATHER CONDITIONS. FOR THE MOST PART...WINDS AND RELATIVE HUMIDITIES WILL NOT QUITE COMBINE TO REACH CRITICAL FIRE WEATHER CONDITIONS THE REST OF THIS AFTERNOON AND TONIGHT. ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED THOUGH. THE STRONG WINDS POSSIBLE WITH SOME OF THESE STORMS WILL BE A CONCERN THOUGH...WITH ANY LIGHTNING FIRES THAT THEY MAY START...OR ANY OTHER FIRES THAT EXIST. SIMONSEN && .GLASGOW WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH 535 FOR PORTIONS OF NORTHEAST MONTANA INCLUDING DAWSON...ROOSEVELT...PRAIRIE...SHERIDAN...RICHLAND AND WIBAUX. && WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jun 30, 3:44 PM MDT, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 344 PM MDT TUE JUN 30 2009 MTZ016>027-059>062-012145- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE- RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS- SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT- 344 PM MDT TUE JUN 30 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORMS PRODUCING LARGE HAIL AND GUSTY WINDS ARE POSSIBLE THIS EVENING ACROSS EXTREME NORTHEASTERN MONTANA. A COLD FRONT MOVING THROUGH THE REGION WILL COMBINE WITH AN UPPER LEVEL SHORT WAVE TO CAUSE THE STORMS. LIGHTNING WILL ALSO BE A CONCERN AS VERY DRY FUELS WITH LITTLE RAINFALL COULD CAUSE SOME FIRE STARTS. ANY FIRES SHOULD BE REPORTED TO 911. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO CONTACT THE NWS GLASGOW USING THE 800 NUMBER SPOTTER REPORTING LINE THEY HAVE BEEN GIVEN.
In the hours before
Special weather statement, Jun 30, 4:49 PM MDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
449 PM MDT TUE JUN 30 2009
MTZ024-302330-
RICHLAND-
449 PM MDT TUE JUN 30 2009
THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
EASTERN RICHLAND COUNTY IN NORTHEAST MONTANA...
UNTIL 530 PM MDT.
AT 449 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM FORT UNION TO
SAVAGE..AND MOVING EAST AT 25 MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THESE STORMS...ALONG
WITH HEAVY RAIN.
LOCATIONS IN THE ADVISORY INCLUDE...
CRANE...
SIDNEY...
LAT...LON 4742 10451 4747 10452 4802 10428 4802 10409
4800 10408 4800 10404 4743 10404
TIME...MOT...LOC 2249Z 270DEG 20KT 4800 10414 4748 10436
TFJ
WEATHER.GOV/GLASGOWLocal storm report, Jun 30, 5:09 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
509 PM MDT TUE JUN 30 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM TSTM WND GST SIDNEY 47.72N 104.16W
06/30/2009 M67 MPH RICHLAND MT AWOS
&&
TFJLocal storm report, Jun 30, 5:16 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
516 PM MDT TUE JUN 30 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0501 PM HAIL 16 ESE GLENDIVE 47.02N 104.40W
06/30/2009 M1.00 INCH DAWSON MT PUBLIC
ITS BEEN HAILING FOR TEN MINUTES STARTING AT 501 PM.
&&
TANJAFThe office that day
Everything else NWS Glasgow, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 6:19 PM MDT | Severe Thunderstorm Warning | GGW | Daniels, Sheridan | 56 min |
| Jun 30, 3:11 PM MDT | Severe Thunderstorm Warning | GGW | Richland | 49 min |
| Jun 30, 3:40 PM MDT | Tornado Warning | GGW | McCone, Richland, Roosevelt | 24 min |
| Jun 30, 3:56 PM MDT | Severe Thunderstorm Warning | GGW | Dawson, Richland | 64 min |
| Jun 30, 3:59 PM MDT | Severe Thunderstorm Warning | GGW | Richland, Roosevelt | 61 min |
| Jun 30, 4:14 PM MDT | Severe Thunderstorm Warning | GGW | Dawson, Prairie, Richland, Wibaux | 46 min |
| Jun 30, 4:49 PM MDT | Special Weather Statement | GGW | Richland | 41 min |
| Jun 30, 4:52 PM MDT | Tornado Warning | GGW | Dawson, Wibaux | 38 min |
| Jun 30, 5:06 PM MDT | Severe Thunderstorm Warning | GGW | Richland | 24 min |
| Jun 30, 5:33 PM MDT | Severe Thunderstorm Warning | GGW | Wibaux | 51 min |
| Jun 30, 5:56 PM MDT | Tornado Warning | GGW | Wibaux | 34 min |
| Jun 30, 5:57 PM MDT | Severe Thunderstorm Warning | GGW | Wibaux | 63 min |
Nearby
Tornado Warnings in Montana, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.